Can I avoid the moon face?

Hi all,

I'm still in the early stages, on 20mg and due to start tapering in 2 weeks. All has been fine, I've been pain (though not totally stiffness) free and I've been exercising too. Possibly a shallow question compared to some potential effects but CAN you avoid the moon face? My GP glossed over it but for me it's bad enough to have this condition without it being outwardly visible too.

18 Replies

oldestnewest
  • Debbie, sadly not if the experience of many of us is anything to go by. However, you may be one of the lucky ones but, if it does appear, it is a short-lived side-effect and will improve as you reduce the dose. I just avoided the mirror wherever possible! It's a small price to pay for relief of what can sometimes be unbearable pain.

  • Hi,

    You may, but if you do you'll be in the minority!

    Sorry, but as Celtic says, it's a small price to pay in the overall scheme of things. Not particularly pleasant at the time, but it does go once you get to smaller doses. But don't use it as a reason to reduce too quickly!

  • Hi,

    I'm going to say nothing different as a fellow moonie. Even with being quite slim and no weight gain due to strict diet management, it kicked in on week four on 40mg.

    However, it has smoothed out my wrinkles and knocked ten years off me and the apple shaped, rosy cheeks make me look the picture of health. Yes that can be irksome when one wants sympathy. Give me a frock with an apron and stick my pic on the side of a dairy product packet and I'd look the part, but I didn't sign up for the glowing milkmaid look! That said it IS temporary, just as it was when I was bald with chemo; it passes.

    Yes, I'm "shallow" too and have a longer haircut and I have perfected selective focus when looking in the mirror.

  • The others who have replied are GCA patients and were on much higher doses. There are quite a few people on the various forums with PMR and 20mg or under who did avoid putting on weight and developing the real moon face by cutting carbs drastically. There are grades of moonface and one definition of it is "you can't see the patient's ears"! Nice eh? For many it is just a chubby face - and I do know a few people who preferred their pred face as it filled in the scraggy neck bit! And if you go out onto the street and have a look - you will come to the conclusion that every second person could be on pred. I just banished mirrors or stood with my back to them but once I cut carbs and started to lose weight the first place it went from was my midriff and the next was off my face and that was still at above 10mg. I went back to 15mg last spring and there was no return of the hamster cheeks. The farmer's wife roses yes...

  • I don't think that's a shallow question. Negative changes in our appearance can be really depressing. I also agree with all the positive advice. I wonder if my new choochie face looks friendly? I certainly seem to get friendly responses when I'm out and about. Perhaps I look like a care bear?

    May this and everything else pass quickly and permanently! 🐻

  • No, it's because you look so well!

  • Hi Debbie, as soon as I started steroids I gave up gluten and simple carbs and became fanatical about my diet. Amazingly enough I did not get a moon face, but it may of course have been luck.

  • And I think that this is the key, my daughter (currently at 5mg) changed her diet and avoided as much as possible the salt and, after some months tapering down from 40mg, she never had a problem with the moonface effect.

  • After several weeks at moderate-high doses for PMR then GCA I have to admit my face is also looking 'rounder'. But the way I see it is I have lost 11 kg of weight in 3 months by eating few carbs and the additional fullness of my face is avoiding the 'drawn' look which my partner notices when I have lost a lot of weight in ephemeral pre-Pred past 'efforts'. So as others have mentioned here - having a slimmer body and a slightly fuller face isn't necessarily a bad thing if you are more mature in years. I recall a younger Catherine Deneuve saying once: when you are over a 'certain age' you can have the face OR the figure - but not both !! I'm not sure that is necessarily so anymore due to all the (often ghastly) cosmetic surgery people are having - and maybe it never was true- but a little slimmer with a less wrinkly face will do for me for now. Anyway as time goes on we will all keep changing - and let's get real -none of us is ageing 'backwards'. Main thing is to one day get as well as you can again.

    All good wishes

    Rimmy

  • Thank you! It seemed such a vain question compared to pain issues but it's early days for me and I've already got one or two other side-effects without adding more.

  • Hi Debbie. Like Piglette and some others, I too went gluten free as soon as I started Pred for GCA eight weeks ago. Also mostly dairy free, alcohol free, caffeine free, sugar free ( although I do eat fruit). I walk three or four miles most days. No weight gain yet and no moon face but rosy cheeks and being complimented on looking so well. Aging is tough enough without all this but I'm putting a positive spin on things...trying to relax about how I look and concentrate on what really matters like taking better care of myself and trying not to care what other people think about my appearance. I'm getting better at it! Good luck, hope things go well for you.

  • No Debbie - it's not vanity. It's about feeling good about yourself, and that's not always easy when you have a long-term illness. I didn't cut carbs when I was first diagnosed with PMR, though I wish I had. I did develop the moon face, but I was more put out by the type 2 diabetes afterwards!

  • Thank you. Good luck to you too. I've always been active and, now that the pred is doing its stuff, I walk 5 miles or more most days and have added swimming as an alternative to my previous daily runs. I hope to get back to running before too long but at the moment feel it might be a bit too much. I'm trying to behave and follow best advice!

  • Ah yes, what moon face lol, I still got most of mine after 4 years + , but people say I don't look 66 ! Good old steroids ( I don't think ) lol

    Good luck and try and think positive, sometimes it helps :-)

  • Hi Debbie, I started on 20mg of Pred in January this year. I got my severe symptoms of PMR whilst living in Nicaragua, Central America. I have always been of slim build and I have to say even at 62 years of age, I still try my best to look as good as I can for my age. I have just seen an old friend this morning after returning to the UK and she said: "you have put weight on but you look much better for it". She was unaware I was on steroids. I have to say having (not exactly a moon face) but a chubbier look to the gaunt face I once had is an improvement. However, it is not my face that troubles me it's my waist bottom and thighs they seem to be spreading out of control. So I would say follow the good advice everyone has given you so far and cut out the carbs where you can. I am also going to try a bit more walking if my hips will allow it and hope that helps too. Hopefully, you won't get so much as a moon face but a nice plump roundness - Hope this puts your mind at rest a little.

  • I have been on 15mg pred since Feb. Reducing to 12.5 in April. The moon face,Rosie cheeks, and tummy have duly arrived and I have put on weight. However I have managed to get over the ' you do look well' comments (no I haven't really). My comment is about being able to walk. You all mention walking quite a way. Should I be able to do this? I walk like a penguin. I have fallen twice and now use a stick. For the first time yesterday I walked approx 300 metres swinging my legs out freely as I used to but then had to hobble back to the office with aching muscles in my buttocks. Is this normal? Previously I was a very good walker.

  • By no means everyone is able to walk quite a long way - and for the first 4 years being on pred I couldn't walk far at all without a lot of pain. There are quite a few people who keep the very typical PMR penguin walk for a long time, with or without pred. I would be inclined to think though that you needed a slightly higher dose or 15mg for longer - it was probably 6 months before I realised the hip, foot and hand pain I had had, had gone altogether. And I would ask your doctor for a physio assessment because while physio doesn't help the PMR itself and care is required to avoid making it feel worse, it can help what I call the "add-ons" of hip bursitis and myofascial pain syndrome which can both make walking look very quaint.

  • Thank you for this. It is very helpful. I see the specialist next week and then the Gp so shall mention this to them.

You may also like...